Oklahoma, 2018

Wildfire in Oklahoma, April 11, 2018

April 11, 2018 · NWS OUN · 1 event in 1 county or zone

Grass fires burned approximately 800 acres in Kay county on the 11th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Grass fires burned approximately 800 acres in Kay county on the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 11, 11:16 AM CST, 44 minutes earlier.

Area forecast discussion, Apr 11, 11:16 AM CST, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1216 PM CDT Wed Apr 11 2018

.AVIATION...
Gusty south winds will continue throughout the TAF period.
Overnight, most sites may experience some low level wind shear as
surface winds lighten a bit and the low level jet strengthens.
Expect another gusty day tomorrow. Otherwise VFR conditions.

Day

&&

.PREV DISCUSSION... /issued 1036 AM CDT Wed Apr 11 2018/

UPDATE...
Minor adjustments to temperature/dewpoint fields for today. Near
or low-end wind advisory conditions across western Oklahoma today
and will monitor for the need of an advisory. Currently expect
occasional gusts around 40 at our normally windy observation
sites.

Based on new 12Z guidance, we will elevate tomorrow's fire weather
watch to a red flag warning. Dryline will likely mix a bit farther
east. Considered a watch farther east but will just convert the
existing one to a warning. In addition, expanded the fire weather
watch for Friday to include all but southeast Oklahoma.

PREV DISCUSSION... /issued 539 AM CDT Wed Apr 11 2018/

DISCUSSION...

AVIATION...
For the 12z TAFs:

The main concern for aviation will be low level wind shear this
morning due to strong low-level jet. Shear values in the lowest
one to two thousand feet will range from around 40-45 knots at
western sites which have seen a recent increase in 10m wind
speeds, thus less of a contrast with the low-level jet, to as much
as 55 knots in north central Oklahoma, including PNC. Low level
wind shear could again develop toward the end of the TAF period.
Otherwise some cirrus may be seen, and VFR conditions will
prevail. Southerly wind gusts could peak around 30 knots during
the warmest part of the day.

PREV DISCUSSION... /issued 458 AM CDT Wed Apr 11 2018/

DISCUSSION...
Primary weather impacts we are focused on are fire weather
potential the next several days, thunderstorm chances starting
tomorrow night with some potential on Friday before they move east
of the area, and subfreezing low temperatures across portions of
the area this weekend.

An optimal pattern for significant warming is expected today and
tomorrow. Mean ridging with mid-level height rises along with
significant strengthening/veering of low level southerly flow in
response to transient wave passing through the Great Lakes region
will result in temperatures approaching 90 degrees today in the
west. Even warmer temperatures are expected tomorrow as strong
southwesterly 850 hPa flow continues advecting matured/deepened
dry mixed layer to our west into the area. Several locations could
reach the mid-90s across western Oklahoma.

A dryline is expected to sharpen tomorrow afternoon across western
Oklahoma, but modest boundary layer moistening beneath a stout EML
means no precipitation. Later in the night, forcing from the
approach of an intense mid-upper low will yield mid-level
moistening and some chance of showers and perhaps a few
thunderstorms as parcels within this layer could have weak
instability. More substantial surface based instability may
develop across southeast portions of the area late Friday morning
into Friday afternoon, and with strong deep layer shear,
organized/severe thunderstorms seem possible. Timing of eastward
moving synoptically active dryline is in question so the severe
threat for now remains somewhat vague. Later forecasts will be
able to refine this threat further.

Late in the afternoon, a cold front will move southeast across the
area and post-frontal moistening of the boundary layer in
combination with steepening mid-level lapse rates could result in
some showers or isolated thunderstorms.

Breezy conditions are expected behind the cold front Saturday,
with cooler temperatures. Some locations across northwest Oklahoma
could get to freezing, but gradient and continued strong
winds/lack of decoupling overnight should preclude a more
significant freeze event. A slightly better chance for that may be
Sunday morning, although gradient and mixing may still be present.
Monday into Tuesday, building ridging and south/southwest low
level flow supports a significant warming trend. A shortwave
trough will mainly have influence at mid-high latitudes, and with
very limited moisture (i.e., PWATs ~0.50 inch), precipitation is
not expected through early/mid next week.

BRB

FIRE WEATHER...
A concerning pattern is emerging for the rest of this week and
potentially to some degree into the weekend. Today's fire weather
concerns are mainly centered around strengthening southerly flow
in response tightening surface pressure gradient between southeast
CONUS high pressure and deepening lee low. This may again be a
scenario where much of the guidance is too aggressive with
moisture return given the deep mixing expected and the state of
the upstream airmass. A dryline may attempt to sharpen across far
northwest Oklahoma, and west of this is where a more substantial
fire weather threat may exist. Further to the east within the area
that we have issued a Red Flag Warning, meteorological conditions
may be somewhat marginal with RFTI values around up to around 2 or
3, but fuels are quite dry across the RFD area. Our configuration
of counties for today's Red Flag Warning was largely driven by
higher ERC-G values above the 70th percentile.

A sharper dryline is anticipated tomorrow. There is some
uncertainty in its position, hence why only a portion of the Fire
Weather Watch was upgraded to a Red Flag Warning. It's possible
that areas within the Watch may experience enough moistening
through persistent low-level southerly flow that is deep enough
that it won't mix out and the RH component may fall short of
critical thresholds. We'll assess this potential later today. For
areas where we're confident will be behind the dryline, RH values
may be quite low, potentially in the single digits. Thus, high-
end critical conditions may occur.

Friday has some uncertainty but we're concerned about the position
of the trough and potential for stratospheric intrusion and very
low RH values. We're on the lower side of guidance, closer to raw
values shown that are quite concerning. RH values in the single
digits could occur over a wider area of southwest Oklahoma and
western north Texas. Position of mid-level speed max with deep
mixing into this layer will probably result in the windiest day of
the next several. This combined with the expected state of fuels
may result in high-end critical conditions. The spatial details of
important features such as the low-level thermal ridge and mid-
level speed max and where they intersect are not clear at this
time range but ultimately will determine where the higher end fire
threat may occur. But, from an ingredients standpoint alone,
Friday looks like a volatile fire weather day for some portion of
the area. This is most likely west-central and southwest Oklahoma,
into western north Texas. A Fire Weather Watch has been issued
for this area. To complicate matters, area fire managers need to
be aware of a wind shift that is expected to occur late in the day
with an advancing cold front.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  80  61  85  65 /   0   0   0  30
Hobart OK         85  61  94  66 /   0   0   0  20
Wichita Falls TX  83  60  91  68 /   0   0   0  30
Gage OK           89  57  94  56 /   0   0   0   0
Ponca City OK     82  59  86  65 /   0   0   0  20
Durant OK         77  57  79  65 /   0   0   0  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Friday morning through Friday evening
     for OKZ004>030-033>041-044>046-050.

     Red Flag Warning until 9 PM CDT this evening for OKZ004>006-
     009>011-014>016-021-022-033>036.

     Red Flag Warning from noon to 10 PM CDT Thursday for OKZ004>006-
     009>011-014>016-021-022-033>037.

TX...Fire Weather Watch from Friday morning through Friday evening
     for TXZ083>090.

     Red Flag Warning until 9 PM CDT this evening for TXZ083-084.

     Red Flag Warning from noon to 10 PM CDT Thursday for TXZ083>085-
     087-088.

&&

11/25/14
Hazardous weather outlook, Apr 11, 10:36 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1136 AM CDT Wed Apr 11 2018

OKZ004>048-050>052-TXZ083>090-121645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1136 AM CDT Wed Apr 11 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Fire Weather...
Elevated to critical fire weather conditions are possible across
western Oklahoma and adjacent portions of north Texas through
early evening.

.Wind...
Occasional wind gusts to around 40 mph are possible through this
afternoon across portions of western Oklahoma.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Fire Weather...
A dry and windy pattern will bring the potential for critical to
extremely critical fire weather conditions to all of western
Oklahoma and much of western north Texas each afternoon through
Saturday. Critical conditions will also be possible in the central
third of Oklahoma on Friday.

.Wind...
A period of gusty winds are expected Thursday through Saturday.
The strongest winds during this period are expected Friday into
Saturday behind an eastward advancing dryline and the cold front.
Wind gusts over 45 mph could be possible then.

.Thunderstorms...
Thunderstorms are possible Thursday night through Friday evening
across portions of central and eastern Oklahoma. Severe
thunderstorms are possible, especially late Friday morning through
Friday afternoon. The best chance of severe thunderstorms will be
across southeast Oklahoma, generally east of a line from
Holdenville to Tishomingo.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kay

When
April 11, 12:00 PM CST to 9:00 PM CST
Where
Kay forecast zone
Reported by
Park/Forest Service
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749532.